Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 8, 2018, 5:02 PM CDT for Hand County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2018, 5:02 PM CDT (22:02 UTC)
- Expired
- May 8, 2018, 5:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hand County, SD
The radar
The Aberdeen radar (KABR), 89 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144
WUUS53 KABR 082202
SVRABR
SDC059-082245-
/O.NEW.KABR.SV.W.0006.180508T2202Z-180508T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
502 PM CDT TUE MAY 8 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northern Hand County in central South Dakota...
* Until 545 PM CDT
* At 459 PM CDT, a severe thunderstorm was located over Polo, or 18
miles south of Faulkton, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Orient, Burdette and Polo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 4478 9923 4490 9917 4489 9870 4469 9870
4453 9879
TIME...MOT...LOC 2159Z 290DEG 24KT 4477 9910
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Dorn3 follow-up statements
498
WWUS53 KABR 082220
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
520 PM CDT TUE MAY 8 2018
SDC059-082245-
/O.CON.KABR.SV.W.0006.000000T0000Z-180508T2245Z/
Hand SD-
520 PM CDT TUE MAY 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN HAND COUNTY...
At 519 PM CDT, a severe thunderstorm was located 7 miles southeast of
Orient, or 15 miles southeast of Faulkton, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Orient and Burdette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4481 9912 4490 9912 4489 9870 4469 9870
4468 9891
TIME...MOT...LOC 2219Z 268DEG 16KT 4484 9897
HAIL...1.00IN
WIND...60MPH
$$
Dorn528
WWUS53 KABR 082231
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
531 PM CDT TUE MAY 8 2018
SDC059-082245-
/O.CON.KABR.SV.W.0006.000000T0000Z-180508T2245Z/
Hand SD-
531 PM CDT TUE MAY 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN HAND COUNTY...
At 531 PM CDT, a severe thunderstorm was located near Rockham, or 16
miles southeast of Faulkton, moving east at 25 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Orient and Burdette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4481 9912 4490 9912 4489 9870 4469 9870
4468 9891
TIME...MOT...LOC 2231Z 262DEG 20KT 4486 9889
HAIL...0.75IN
WIND...70MPH
$$
Dorn353
WWUS53 KABR 082245
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
545 PM CDT TUE MAY 8 2018
SDC059-082255-
/O.EXP.KABR.SV.W.0006.000000T0000Z-180508T2245Z/
Hand SD-
545 PM CDT TUE MAY 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAND COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 4481 9912 4490 9912 4489 9870 4469 9870
4468 9891
TIME...MOT...LOC 2245Z 265DEG 26KT 4488 9880
$$
DornWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:36 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 8, 1:36 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 136 PM CDT Tue May 8 2018 .SHORT TERM...(This Evening through Wednesday) Issued at 135 PM CDT Tue May 8 2018 Forecast challenges include coverage/timing/intensity of convection early this evening, and then again Wednesday afternoon in "northwest" unidirectional flow through the column. Temperatures will also prove challenging tonight/Wednesday. Currently, a large occluded low pressure system is spinning/moving slowly eastward over the region. Under a partly to mostly sunny sky, temperatures are warming through the 60s and 70s on generally light north-northwest winds west of the Prairie Coteau of northeast South Dakota, and light and variable winds over the Coteau eastward into MN. A few showers and thunderstorms dot the regional radar mosaic this afternoon, but the main focus areas over the next 3-6 hours will be central/south central South Dakota and extreme eastern South Dakota/western Minnesota. Most of the instability and shear that's around through early this evening is in the bottom of the atmosphere, rather than the whole depth of the column. It's rare, but every once in a while the set-up that's in play today through the end of heating this evening supports rapid initial updraft development and "shallow" or low- topped thunderstorms that have the capacity to spin up a very brief/weak tornado or two near the surface low center and within the warm sector near the warm front that extends from northeast SoDak down across far swrn MN. This is also talked about briefly in the late morning SPC Day 1 Convective Outlook. Have also attempted to increase the visibility of this potential via social media and the Hazardous Weather Outlook (HWO). Beyond this evening, precipitation chances dwindle with the loss of daytime heating, and the remainder of tonight/Wednesday morning should be dry. Wednesday afternoon, an area of low pressure over Alberta/Saskatchewan will be working southeast through the region. Deep unidirectional steering flow/shear environment combined with modestly steep low/mid-level lapse rates could end up producing some heat of the day scattered showers and thunderstorms over this cwa. Temperatures over the next 24 hours will not show much low level caa influence, even though the low level advection pattern will be one of weak caa. Meaningful low level caa does not look to get started until beyond the short-term forecast period. .LONG TERM...(Wednesday Night through Tuesday) Issued at 135 PM CDT Tue May 8 2018 At 00Z Thursday, we'll be under northwest flow aloft, as a ridge extends from northern Mexico through Alberta as surface high pressure over south central Canada pushes a ridge across our northeastern counties. While the 500mb ridge does flatten out significantly, it will slide across the Northern Plains states during the day Thursday. Right now, the best chance of rain looks to be Thursday night into Friday morning, associated with embedded wave in the otherwise west-southwest flow behind the ridge. At the surface, low pressure looks to track west to east across NE and KS, with a trough extending up into our area. Expect the threat of thunderstorms to stay mainly to our south, closer to the sfc low itself. Still, the 12Z GFS, like its 06Z run, remain robust in amounts. GEFS plumes show the potential for over 0.5in across most of the area, with a few locations getting closer to 1in. The sfc trough exits to our east Friday morning, with the sfc low lingering will to our south. The Pacific Northwest 500mb low will sink southeast across southern ID/UT Friday, and then retrograde across NV by Sunday. Expect a large area of high pressure at the surface to slowly build in from the northwest this weekend, and be overhead during the day Sunday, with a mostly dry weekend anticipated. There is some larger than normal uncertainty in the forecast Tuesday and beyond, where the Canadian becomes out of phase with the ECMWF and GFS. Will throw out much of that solution. Either way, it looks like warmer temperatures and the mention of showers and thunderstorms will return. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1221 PM CDT Tue May 8 2018 VFR conditions are expected through appx 03 this evening, at all four terminals. In fact, KMBG and KPIR probably stay VFR the entire TAF valid period. KABR/KATY terminals could fall into some MVFR/IFR cigs later tonight at or after 03z as low stratus clouds off to the north shift down across northeast South Dakota behind the area of low pressure that is over the region today, with improvement expected heading into the mid to late morning hours on Wednesday. WRT this area of low pressure, isolated to widely scattered showers and thunderstorms are expected to develop this afternoon into this evening, and could impact any of the four terminals. But the thinking right now is the terminal with the highest probability of seeing a thunderstorm over terminal airspace is KATY. Precipitation chances begin to disappear by 04z-05Z tonight. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Dorn LONG TERM...KF AVIATION...Dorn
Hazardous weather outlook, May 8, 1:31 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 131 PM CDT Tue May 8 2018 MNZ039-046-SDZ008-011-018>023-091845- Traverse-Big Stone-Roberts-Day-Spink-Clark-Codington-Grant-Hamlin- Deuel- 131 PM CDT Tue May 8 2018 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening. Brief gusty winds, small hail, and perhaps a brief weak tornado spin-up or two are possible with thunderstorms this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003>007-009-010-015>017-033>037-045-048-051-091845- Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Dewey- Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 131 PM CDT Tue May 8 2018 /1231 PM MDT Tue May 8 2018/ This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon and evening. No severe weather is expected, though. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Dorn
In the hours before
Special weather statement, May 8, 4:20 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Aberdeen SD 420 PM CDT TUE MAY 8 2018 SDZ011-082145- Day SD- 420 PM CDT TUE MAY 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAY COUNTY UNTIL 445 PM CDT... At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near Andover, or 12 miles southeast of Groton, moving northeast at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bristol and Andover. LAT...LON 4525 9791 4529 9798 4544 9796 4533 9772 TIME...MOT...LOC 2120Z 210DEG 6KT 4531 9793 SRF
Special weather statement, May 8, 4:25 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Aberdeen SD 425 PM CDT TUE MAY 8 2018 SDZ011-018-019-082200- Clark SD-Spink SD-Day SD- 425 PM CDT TUE MAY 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAY...NORTHWESTERN CLARK AND NORTHEASTERN SPINK COUNTIES UNTIL 500 PM CDT... At 425 PM CDT, Doppler radar was tracking a strong thunderstorm over Conde, or 21 miles south of Groton, moving north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Conde and Crandall. LAT...LON 4509 9792 4513 9818 4524 9818 4523 9792 TIME...MOT...LOC 2125Z 188DEG 7KT 4514 9807 SRF
Special weather statement, May 8, 4:35 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Aberdeen SD 435 PM CDT TUE MAY 8 2018 SDZ017-036-037-082215- Hand SD-Hyde SD-Faulk SD- 435 PM CDT TUE MAY 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND...NORTHEASTERN HYDE AND SOUTHWESTERN FAULK COUNTIES UNTIL 515 PM CDT... At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Burkmere, or 14 miles southwest of Faulkton, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Orient. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4494 9944 4500 9939 4498 9898 4475 9931 TIME...MOT...LOC 2134Z 310DEG 12KT 4493 9937 Dorn
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:07 PM CDT | Special Weather Statement | ABR | Corson | 38 min |
| May 7, 7:20 PM CDT | Special Weather Statement | ABR | Jones | 40 min |
| May 7, 7:39 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 63 min |
| May 7, 8:02 PM CDT | Special Weather Statement | ABR | Hughes, Jones, Stanley, Sully | 58 min |
| May 7, 8:21 PM CDT | Special Weather Statement | ABR | Dewey, Potter, Sully | 54 min |
| May 8, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 18 min |
| May 8, 4:20 PM CDT | Special Weather Statement | ABR | Day | 25 min |
| May 8, 4:25 PM CDT | Special Weather Statement | ABR | Spink | 35 min |
| May 8, 4:35 PM CDT | Special Weather Statement | ABR | Faulk | 40 min |
| May 8, 4:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 31 min |
| May 8, 5:03 PM CDT | Special Weather Statement | ABR | Day | 27 min |
| May 8, 5:51 PM CDT | Severe Thunderstorm Warning | ABR | Day | 39 min |
| May 8, 6:11 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day | 34 min |
| May 8, 6:56 PM CDT | Special Weather Statement | ABR | Clark | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.